Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 43, NWS Springfield, MO

April 28, 20217 counties in Missouri

NWS Springfield, MO issued this areal flood warning at Apr 28, 2021, 3:45 PM CDT for 7 counties in Missouri. It was in force for 24 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2021, 3:45 PM CDT (20:45 UTC)
Expired
Apr 29, 2021, 3:45 PM CDT
In force
24 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Howell County, MO, Oregon County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 168 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:30 AM CDTHEAVY RAIN 4.83 Wnw Myrtle, MOCOCORAHS STATION MO-OR-26 MYRTLE 2.5 WNW.
Apr 29, 8:00 AM CDTHEAVY RAIN 2.58Alton, MO24HR TOTAL. ONE INCH FELL AROUND 2PM YESTERDAY. REST THROUGH THE NIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS43 KSGF 282045
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
345 PM CDT Wed Apr 28 2021

MOC065-091-149-161-169-203-215-292045-
/O.NEW.KSGF.FA.W.0043.210428T2045Z-210429T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Howell MO-Oregon MO-Phelps MO-Pulaski MO-Shannon MO-Texas
MO-
345 PM CDT Wed Apr 28 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Southeastern Pulaski County in central Missouri...
  Southwestern Phelps County in east central Missouri...
  Dent County in south central Missouri...
  Howell County in south central Missouri...
  Oregon County in south central Missouri...
  Shannon County in south central Missouri...
  Texas County in south central Missouri...

* Until 345 PM CDT Thursday.

* At 345 PM CDT, The Department of Transportation reported flooding 
  from previous heavy rain in the warned area. 1 to 2 inches of rain 
  fell across portions of south central Missouri, and another 1 to 3 
  inches will be possible later today and tonight. Flooding is 
  expected to continue through tonight and possibly well into 
  Thursday morning.

* Some locations that will experience flooding include...
  Southern Fort Leonard Wood, West Plains, Salem, Mountain Grove, 
  Mountain View, Thayer, Willow Springs and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3762 9225 3773 9205 3779 9181 3778 9131
      3770 9131 3770 9115 3759 9116 3759 9131
      3751 9131 3750 9121 3725 9116 3714 9102
      3710 9102 3709 9122 3683 9122 3682 9112
      3650 9113 3650 9212 3706 9209 3706 9225

$$

DC
3 follow-up statements
142 
WGUS83 KSGF 290505
FLSSGF

Flood Statement
National Weather Service Springfield MO
1205 AM CDT Thu Apr 29 2021

MOC065-161-169-290515-
/O.CAN.KSGF.FA.W.0043.000000T0000Z-210429T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Phelps MO-Pulaski MO-
1205 AM CDT Thu Apr 29 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN PULASKI, SOUTHWESTERN 
PHELPS AND DENT COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flash Flood Watch remains in effect until 1000 AM CDT Thursday for 
Portions of central, east central, south central, and southwest 
Missouri.

LAT...LON 3706 9225 3760 9225 3760 9176 3742 9175
      3742 9119 3725 9116 3720 9113 3714 9102
      3710 9102 3709 9122 3683 9122 3682 9112
      3650 9113 3650 9212 3706 9209

$$

MOC091-149-203-215-292045-
/O.CON.KSGF.FA.W.0043.000000T0000Z-210429T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-Shannon MO-Texas MO-
1205 AM CDT Thu Apr 29 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT THIS AFTERNOON 
FOR HOWELL, OREGON, SHANNON AND TEXAS COUNTIES...

At 1205 AM CDT, Doppler radar and automated gages reported that one 
to three inches of rain fell across the region on Wednesday. This 
has caused residual flooding of low lying areas. An additional one 
to three inches may fall overnight and early Thursday leading to 
continued flooding.

Some locations that will experience flooding include...
  West Plains, Mountain Grove, Mountain View, Thayer, Willow 
  Springs, Houston, Licking and Cabool.

This includes the following low water crossings...
  Route U, 6 miles east of Willow Springs, Route U at The Jacks Fork 
  2 miles northwest of Clear Springs, Route Y, 4 miles northwest of 
  Mountain View, Route KK at Gladden Creek just north of Akers, 
  Route MM south of Birch Tree, Route H, 3 miles east of Winona and 
  Highway 99 at Middle Fork south of Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3706 9225 3760 9225 3760 9176 3742 9175
      3742 9119 3725 9116 3720 9113 3714 9102
      3710 9102 3709 9122 3683 9122 3682 9112
      3650 9113 3650 9212 3706 9209

$$

MMT
085 
WGUS83 KSGF 291810 RRB
FLSSGF

Flood Statement
National Weather Service Springfield MO
110 PM CDT Thu Apr 29 2021

MOC091-149-203-215-292045-
/O.CON.KSGF.FA.W.0043.000000T0000Z-210429T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-Shannon MO-Texas MO-
110 PM CDT Thu Apr 29 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT THIS AFTERNOON 
FOR HOWELL, OREGON, SHANNON AND TEXAS COUNTIES...

At 110 PM CDT, The Department of Transportation reported slow moving 
thunderstorms with very heavy rainfall across the warned area.

Some locations that will experience flooding include...
  West Plains, Mountain Grove, Mountain View, Thayer, Willow 
  Springs, Houston, Licking and Cabool.

This includes the following low water crossings...
  Route U, 6 miles east of Willow Springs, Route U at The Jacks Fork 
  2 miles northwest of Clear Springs, Route Y, 4 miles northwest of 
  Mountain View, Route KK at Gladden Creek just north of Akers, 
  Route MM south of Birch Tree, Route H, 3 miles east of Winona and 
  Highway 99 at Middle Fork south of Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3706 9225 3760 9225 3760 9176 3742 9175
      3742 9119 3725 9116 3720 9113 3714 9102
      3710 9102 3709 9122 3683 9122 3682 9112
      3650 9113 3650 9212 3706 9209

$$

KP
171 
WGUS83 KSGF 292045
FLSSGF

Flood Statement
National Weather Service Springfield MO
345 PM CDT Thu Apr 29 2021

MOC091-149-203-215-292055-
/O.EXP.KSGF.FA.W.0043.000000T0000Z-210429T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Oregon MO-Shannon MO-Texas MO-
345 PM CDT Thu Apr 29 2021

...FLOOD WARNING HAS EXPIRED FOR HOWELL, OREGON, SHANNON AND TEXAS 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3706 9225 3760 9225 3760 9176 3742 9175
      3742 9119 3725 9116 3720 9113 3714 9102
      3710 9102 3709 9122 3683 9122 3682 9112
      3650 9113 3650 9212 3706 9209

$$

Lindenberg

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Apr 28, 12:32 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 28, 12:32 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1232 PM CDT Wed Apr 28 2021

...18Z Aviation Update...

.SHORT TERM...(Today and Thursday)
Issued at 344 AM CDT Wed Apr 28 2021

Concern will continue to be flash flood potential through early
Thursday. Some strong/severe potential also exists.

Seeing the first cluster of deeper convection now moving from
northeast OK/northwest AR into far southwest MO. Subtle shortwave
embedded within the southwest flow and deeper moisture and
convergence with the nose of 850mb jet over eastern OK is helping
to maintain this convection. Have seen some stronger sub-severe
wind gust from these storm over northeast OK and will continue to
monitor in the near term. Modest instability/cape should limit
overall strong/severe potential over the next couple of hours but
it is non-zero given some vertical shear in place.

Should continue to see convection fed by a veering low level/850mb
jet with persistent low level convergence in a sw-ne oriented
elevated boundary. Upper level winds should allow storms to train
sw to ne along the low level convergence zone today. Initially the
potential for heavy rainfall and flash flooding is expected over
far sw MO as early as shortly after daybreak/7am but the rain will
spread northeast with time as the low level veers. Abundant
moisture with pwats of 1.5 inches (near the top of the chart
climatologically) will have good potential to produce a corridor
of excessive rain/flash flooding over southern MO near/south of
I-44.

Convection will continue into the evening hours before gradually
shifting southeast ahead of shortwave approaching from the
northwest and the associated sfc front. Rain amounts in the grids
are probably still a little broad brushed, but have 3-4+ inches
in a corridor just south of I-44 from Anderson-Ozark-Ava- Houston.
Amounts drop off especially to the north. Confidence in mesoscale
features even a few hours in advance is not great so there is
still some play north-south where the heaviest rain will develop.
Added a few counties to the Flash Flood Watch given our forecast
gridded output.

Severe storm potential exists as well today. Southern edge of the
convection maybe enhanced by stronger instability over far
southern MO/AR border late this morning/early this afternoon.
HRRR showing around 1000-1300 j/kg mlcape with deep layer shear
favorable for organized storms. Will need to monitor this area as
well. Any areas that can see some instability will have some
severe potential.

.LONG TERM...(Friday through Tuesday)
Issued at 344 AM CDT Wed Apr 28 2021

High pressure builds in Friday then shifts off to the southeast
early in the weekend. Showers/tstms look possible early next week
with a zonal upper flow ahead of sfc front that may move through
the region by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Apr 28 2021

Thunderstorm activity early this afternoon has moved into south
central Missouri. Expect periods of showers to continue through
this afternoon for KJLN/KSGF/KBBG, with some additional scattered
thunderstorms redeveloping across southeast Kansas and southwest
Missouri later this afternoon into tonight ahead of and along a
cold front. MVFR to IFR conditions will be possible with the
heavier rain and thunderstorms. Winds will shift to northwesterly
behind the cold front late tonight into Thursday morning, with
precipitation ending and flight conditions improving from NW to
SE near the end of the TAF period and especially after 18Z
Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ070-071-
     079>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Rothstein
Hazardous weather outlook, Apr 28, 8:40 AM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
840 AM CDT Wed Apr 28 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
840 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

Excessive rain and high rainfall rates will produce an elevated
risk for flash flooding today through early Thursday.

Widespread showers and thunderstorms will occur today and
tonight. Storm total rain amounts will range from 1.5 to 4.5
inches, with the highest amounts generally along and south of
Interstate 44 where storms may repeatedly move or train over the
same areas.

Scattered strong to severe thunderstorms will be possible this
morning and this afternoon where daytime heating will produce
pockets of instability. Large hail up to the size of quarters will
be the primary risk with the most intense thunderstorms. A few
strong wind gusts and isolated tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

If flooding develops, lingering flooding will continue in some
areas on Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Local storm report, Apr 28, 2:32 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      MCDOWELL                36.82N 93.79W
04/28/2021                   BARRY              MO   DEPT OF HIGHWAYS

            ROUTE C CLOSED BOTH WAYS DUE TO FLOODING.

&&
Local storm report, Apr 28, 2:34 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLASH FLOOD      9 SSE POWELL            36.51N 94.11W
04/28/2021                   MCDONALD           MO   DEPT OF HIGHWAYS

            ROUTE KK CLOSED BOTH WAYS DUE TO FLOODING.

&&
Local storm report, Apr 28, 2:39 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLASH FLOOD      3 S ROGERSVILLE         37.07N 93.05W
04/28/2021                   CHRISTIAN          MO   DEPT OF HIGHWAYS

            ROUTE U CLOSED BOTH WAYS DUE TO FLOODING.

&&
Local storm report, Apr 28, 2:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      4 SSW HARDENVILLE       36.54N 92.40W
04/28/2021                   OZARK              MO   DEPT OF HIGHWAYS

            ROUTE T CLOSED BOTH WAYS DUE TO FLOODING.

&&
Local storm report, Apr 28, 2:43 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      1 WSW MOODY             36.52N 92.01W
04/28/2021                   HOWELL             MO   DEPT OF HIGHWAYS

            MO-142 CLOSED BOTH WAYS DUE TO FLOODING.

&&
Local storm report, Apr 28, 2:45 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      5 NE MANSFIELD          37.17N 92.53W
04/28/2021                   WRIGHT             MO   DEPT OF HIGHWAYS

            ROUTE AB CLOSED BOTH WAYS DUE TO FLOODING.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:48 AM CDTSpecial Weather StatementSGFDade, Greene, Lawrence27 min
Apr 28, 8:01 AM CDTSevere Thunderstorm WarningSGFBarry44 min
Apr 28, 8:25 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Apr 28, 8:27 AM CDTSevere Thunderstorm WarningSGFBarry33 min
Apr 28, 8:46 AM CDTFlash Flood WarningSGFBarry, Stone6 hr
Apr 28, 8:51 AM CDTSevere Thunderstorm WarningSGFStone39 min
Apr 28, 9:03 AM CDTTornado WarningSGFStone27 min
Apr 28, 9:14 AM CDTTornado WarningSGFTaney31 min
Apr 28, 9:18 AM CDTSevere Thunderstorm WarningSGFStone, Taney42 min
Apr 28, 9:33 AM CDTFlash Flood WarningSGFChristian, Taney6 hr
Apr 28, 9:37 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney68 min
Apr 28, 9:43 AM CDTTornado WarningSGFChristian, Taney32 min
Apr 28, 9:55 AM CDTRiver Flood WarningSGFShannon44 hr
Apr 28, 9:55 AM CDTRiver Flood WarningSGFPulaski11 hr
Apr 28, 9:55 AM CDTRiver Flood WarningSGFStone10 hr
Apr 28, 9:55 AM CDTRiver Flood WarningSGFMcDonald23 hr
Apr 28, 9:55 AM CDTRiver Flood WarningSGFShannon51 hr
Apr 28, 10:14 AM CDTTornado WarningSGFChristian, Douglas, Webster31 min
Apr 28, 10:15 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney, Webster, Wright6 hr
Apr 28, 10:21 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Taney, Webster, Wright39 min
Apr 28, 10:24 AM CDTTornado WarningSGFOzark36 min
Apr 28, 10:44 AM CDTFlash Flood WarningSGFDouglas, Ozark6 hr
Apr 28, 10:58 AM CDTTornado WarningSGFDouglas, Ozark32 min
Apr 28, 11:12 AM CDTFlash Flood WarningSGFHowell, Texas6 hr
Apr 28, 11:27 AM CDTSevere Thunderstorm WarningSGFWright33 min
Apr 28, 11:29 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell22 min
Apr 28, 11:49 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon41 min
Apr 28, 12:01 PM CDTFlash Flood WarningSGFDent, Laclede, Phelps, Pulaski, Texas, Wright6 hr
Apr 28, 12:02 PM CDTTornado WarningSGFHowell, Oregon, Shannon28 min
Apr 28, 12:07 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr
Apr 28, 12:30 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon30 min
Apr 28, 1:48 PM CDTFlash Flood WarningSGFMcDonald6 hr
Apr 28, 2:09 PM CDTFlash Flood WarningSGFMcDonald6 hr
Apr 28, 2:29 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, McDonald, Ozark, Stone and 2 more29 hr
Apr 28, 2:39 PM CDTAreal Flood WarningSGFDouglas, Ozark, Webster, Wright24 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.